MAUDE Adverse Event Report: PAIN MANAGEMENT PORTEX EPIDURAL CONTINUOUS TRAYS

PAIN MANAGEMENT PORTEX EPIDURAL CONTINUOUS TRAYS
Catalog Number A4134-17
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Undesired Nerve Stimulation (1980)
Date of Event 03/01/2020
Type of Reportable Event Serious Injury
Event or Problem Description
Information received a smith medical pain management|portex epidural continuous trays caused catheter to break on a women in labor receiving pain relief.Anesthesiology attempted to place a l4 and l5 epidural on one attempt there was a loss of resistance when the catheter was thread.The anesthesiology felt some resistance so they stopped.The patient reported a transient right side parenthesia so they decided to pull the catheter and reposition.The catheter was at 12cm at the touhy needle hub.When the anesthesiology pull the catheter they felt a sudden snap.The catheter was reported to break off inside the patient.The needle skin was inspected and the coiled wire was still in the patient, it was pulled and removed.When the catheter was inspected by provider, it was found broken at appx 4cm.More information revealed the women had an mri after incident and neurosurgery was consulted and told patient no further intervention and to follow up with outpatient care.June was last visit patient was seen and no adverse event reported at that time.
 
Event or Problem Description
Per medwatch.Anesthesiology attempted to place a l3 and l4 epidural on one attempt there was a loss of resistance when the catheter was thread.The anesthesiology felt some resistance so they stopped.The patient reported a transient right side parenthesis so they decided to pull the catheter and reposition.The catheter was at 12cm at the touhy needle hub.When the anesthesiology pull the catheter they felt a sudden snap.The catheter broke off inside the patient.The needle skin was inspected and the coiled wire was still in the patient, it was pulled and removed.When the catheter was inspected it was found broken at appx 4cm.(b)(6) 2020, additional information received customer stated that the patient was assessed by neurosurgery prior to their discharge from the hospital in late (b)(6) 2020.They were encouraged to follow up if any symptoms arose from the retained piece of epidural catheter.Their most recent follow up visit in june did not report any symptoms from the retained catheter.Sample was not save.
 
Additional Manufacturer Narrative
No product sample has been provided for investigation.The customer provided the photos for evaluation (see attached in (b)(4).Review of the first photo found a label part number a4134-17 lot # 3922278.Evaluation of the second photo found a stretched fragment of the catheter and a thread assist device.Review of the third photo found a fragment of the catheter at the distal end, stretched and distorted.The tip of the catheter was observed to be missing, which confirms the reported by the customer allegation.Per complaint information, the customer pulled the catheter while still inside the touhy needle.Instructions for use (cla617, rev.000) instruct the user to withdraw the needle over the catheter.The ifu clearly cautions the clinician to "never withdraw the catheter back through the epidural needle as this may cause the catheter to kink or shear".Based on the available information from the complaint, the problem source is most likely associated with product application by the clinician.One year complaint history review since june 2019 found no trends relevant to this product and category.No further action will be conducted at this time.Complaint information will continue to be monitored for any new information or adverse trends and take further actions accordingly.

Brand Name
PAIN MANAGEMENT PORTEX EPIDURAL CONTINUOUS TRAYS
Common Device Name
EPIDURAL
MDR Report Key10268420
Report Number3012307300-2020-07239
Device Sequence Number2926948
Product Code CAZ
UDI-Device Identifier30351688081661
UDI-Public30351688081661
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/01/2021
Device Catalogue NumberA4134-17
Device Lot Number3922278
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/17/2020
Supplement Date Received by Manufacturer06/17/2020
Initial Report FDA Received Date07/13/2020
Supplement Report FDA Received Date09/02/2020
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/23/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Disability;
Patient Age33 YR